Texas, 2025

Drought in Texas, August 1 to 31, 2025

August 1 to 31, 2025 · NWS EPZ · 7 events in 7 counties and zones

A one category improvement in drought conditions was noted across far west Texas as near normal precipitation in July helped with the Extreme(D3) drought conditions which continued for several months.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A one category improvement in drought conditions was noted across far west Texas as near normal precipitation in July helped with the Extreme(D3) drought conditions which continued for several months.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 31, 9:21 PM MST, 2 hours 39 minutes earlier. Its key messages:

  • Updated at 1100 PM MDT Thu Jul 31 2025
  • Isolated showers and thunderstorms Friday and Saturday, limited mostly over area mountain and western New Mexico. Storms will be capable of flash flooding and gusty winds.
  • Warmer and much drier next week as high pressure aloft cuts off the flow of monsoon moisture. Lowland highs will reach triple digits each afternoon through next week.
Area forecast discussion, Jul 31, 9:21 PM MST, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
1021 PM MDT Thu Jul 31 2025

...New DISCUSSION, AVIATION...

.KEY MESSAGES...
Updated at 1100 PM MDT Thu Jul 31 2025

-  Isolated showers and thunderstorms Friday and Saturday,
   limited mostly over area mountain and western New Mexico.
   Storms will be capable of flash flooding and gusty winds.

-  Warmer and much drier next week as high pressure aloft cuts
   off the flow of monsoon moisture. Lowland highs will reach
   triple digits each afternoon through next week.

&&

.DISCUSSION...
Issued at 1100 PM MDT Thu Jul 31 2025

Lingering showers and thunderstorms will continue into the late
night hours across southern New Mexico. Localized flooding remains
the primary threat. Expect showers to diminish early Friday
morning, becoming dry but cloudy area wide by sunrise.

Building high pressure over the U.S. Southwest will usher in a
drying and warming trend this weekend. Starting on Friday,
thunderstorm coverage will be more isolated (20-30%) than the past
few days, especially for the I-10/I-25 corridors. Storms will be
limited mainly to area mountains (Sacramento Mtns, Black Range,
Gila Wilderness) and western NM along the AZ state line. Storm
coverage decreases further on Saturday.

Upper high becomes fixed firmly overhead by next Monday,
completely cutting off the flow of monsoonal moisture.
Precipitable water values falling from 1.2" on Saturday to 0.8"
or less by Monday indicate much drier conditions by early next
week. No rain chances with the exception of a stray mountain
shower Monday through Wednesday. Temperatures will also be quite
warmer, with lowland highs reaching triple-digits again. El Paso's
forecast highs approach 105 degrees Monday-Tuesday, which may
necessitate Heat Advisories for the metro and Lower Valley. That
decision will be made over the weekend. In summary, almost no rain
chances Sunday into next week with triple-digit lowland highs.

Extended forecast does have slight chances for thunderstorms
returning to western New Mexico late next week as south flow along
the backside of the upper high brings moisture into Arizona, but
El Paso's rain chances will remain low into mid-August.

&&

.AVIATION...
(06Z TAFS)
Issued at 1100 PM MDT Thu Jul 31 2025

Lingering VCSH through 08Z tonight, with skies BKN-OVC110. Mostly
clear after sunrise Friday morning with surface winds 110-150 at
04-08 knots. CB over mountain after 18Z tomorrow afternoon, with
lower coverage than past few days. More likely that local
terminals will remain dry with no TS impacts. Skies FEW-SCT090
tomorrow afternoon.

&&

.FIRE WEATHER...
Issued at 1156 AM MDT Thu Jul 31 2025

Low fire weather concerns through Saturday. Thunderstorm coverage
becoming less through this time, mainly over the mountains and
Deming west. Still some flood potential for the burn scars this
afternoon/tonight, but this threat should also decrease through
Saturday. Sunday and beyond will see much warmer temperatures and
just a slight chance of daytime mountain thunderstorms.
Temperatures will climb to well above normal. Lowland min
humidities will fall back to near critical levels, while the
mountains remain above. Fortunately no significant non-
thunderstorm winds are expected with the lowered humidity.

Min RH: Lowlands 20-28% through Saturday, decreasing 10-17% Sunday
through Tuesday. Gila/Black Range Mtns...25-40% through Saturday,
decreasing to 15-25% Sunday through Tuesday. Sacramento
Mtns...45-55% through Saturday, decreasing to 20-30% Sunday
through Tuesday. Vent rates poor-fair through Saturday, then
good-very good Sunday through Tuesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                  75  97  75  99 /  30  10  10   0
Sierra Blanca            67  91  67  94 /  10  20  20  10
Las Cruces               68  92  69  95 /  50  10  20   0
Alamogordo               68  92  69  94 /  20  30  10  10
Cloudcroft               50  68  50  72 /  20  60  10  20
Truth or Consequences    67  91  68  94 /  40  30  20  10
Silver City              62  86  64  89 /  70  60  40  20
Deming                   68  95  69  99 /  60  20  20   0
Lordsburg                67  94  70  97 /  50  30  30  10
West El Paso Metro       74  94  74  97 /  30  10  10   0
Dell City                70  94  70  97 /  10  20  10   0
Fort Hancock             74  97  74  99 /  20  20  20  10
Loma Linda               68  88  68  90 /  20  10  10   0
Fabens                   73  96  73  98 /  20  10  10   0
Santa Teresa             71  93  73  96 /  30  10  10   0
White Sands HQ           72  93  73  96 /  40  10  10   0
Jornada Range            67  91  69  94 /  40  20  10   0
Hatch                    67  94  70  97 /  50  20  20  10
Columbus                 70  94  72  97 /  50  10  10   0
Orogrande                68  91  69  94 /  20  20  10   0
Mayhill                  55  78  55  83 /  20  60  20  20
Mescalero                55  80  56  84 /  30  60  10  20
Timberon                 55  77  55  80 /  20  40  10  10
Winston                  56  83  57  86 /  60  60  30  30
Hillsboro                62  90  65  94 /  50  40  30  10
Spaceport                65  91  67  94 /  40  20  20  10
Lake Roberts             57  86  58  89 /  70  70  40  40
Hurley                   62  88  65  92 /  60  50  30  10
Cliff                    64  94  67  97 /  60  60  30  20
Mule Creek               62  91  63  93 /  50  50  30  10
Faywood                  63  87  66  91 /  60  40  30  10
Animas                   67  95  69  97 /  60  30  30  10
Hachita                  66  92  68  95 /  60  20  20  10
Antelope Wells           66  93  68  95 /  60  30  30  10
Cloverdale               65  89  68  91 /  60  40  40  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

FORECASTER...30-Dennhardt

In the hours before

Special weather statement, Jul 31, 6:01 PM MST, 5 hours 59 minutes before
Special Weather Statement
National Weather Service El Paso TX
701 PM MDT Thu Jul 31 2025

NMZ411-010130-
Southern Dona Ana County/Mesilla Valley NM-
701 PM MDT Thu Jul 31 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN DONA ANA COUNTY
THROUGH 730 PM MDT...

At 700 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Afton. This thunderstorm was nearly stationary.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Afton and Aden Crater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3193 10701 3196 10720 3214 10718 3209 10692
TIME...MOT...LOC 0100Z 194DEG 1KT 3202 10710

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

ZA
Local storm report, Jul 31, 8:39 PM MST, 3 hours 21 minutes before
Preliminary Local Storm Report
National Weather Service El Paso TX/Santa Teresa NM
939 PM MDT Thu Jul 31 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     Flash Flood      La Union                31.95N 106.66W
07/31/2025                   Dona Ana           NM   Emergency Mngr

            Dona Ana OEM reported fast flowing water at
            Mercantil and Sentenario Streets as well as
            just south of this point at Conejo Street.

&&

ALB
Local storm report, Jul 31, 8:49 PM MST, 3 hours 11 minutes before
Preliminary Local Storm Report
National Weather Service El Paso TX/Santa Teresa NM
949 PM MDT Thu Jul 31 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     Flash Flood      Rincon                  32.67N 107.06W
07/31/2025                   Dona Ana           NM   Emergency Mngr

            Dona Ana OEM reported flooding in Rincon.

&&

ALB
Local storm report, Jul 31, 9:27 PM MST, 2 hours 33 minutes before
Preliminary Local Storm Report
National Weather Service El Paso TX/Santa Teresa NM
1027 PM MDT Thu Jul 31 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1016 PM     Flash Flood      6 ENE University Park   32.31N 106.66W
07/31/2025                   Dona Ana           NM   Emergency Mngr

            Water Rescue reported at Dripping Springs Rd
            and Camino Bonito.

&&

ALB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 drought. Local standard time, as filed.

Drought, Western El Paso County

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Western El Paso County forecast zone
Reported by
Drought Monitor
Coordinates
31.769, -106.235 (the zone’s center; the record gives no point)

The entire zone went from Extreme(D3) drought to Severe(D2) drought.

Drought, Eastern/Central El Paso County

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Eastern/Central El Paso County forecast zone
Reported by
Drought Monitor
Coordinates
31.769, -106.235 (the zone’s center; the record gives no point)

The entire zone went from Extreme(D3) drought to Severe(D2) drought. The El Paso Airport received 0.46 inches of precipitation which was 1.21 inches below normal.

Drought, Northern Hudspeth Highlands/Hueco Mountains

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Northern Hudspeth Highlands/Hueco Mountains forecast zone
Reported by
Drought Monitor
Coordinates
31.612, -105.810 (the zone’s center; the record gives no point)

The zone started out with Extreme(D3) drought over all but the far northern areas which were in Severe(D2) drought. By the end of the month, the far north was in Moderate(D1) drought while the remained of the zone improved to Severe(D2) drought.

Drought, Salt Basin

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Salt Basin forecast zone
Reported by
Drought Monitor
Coordinates
31.456, -105.386 (the zone’s center; the record gives no point)

The zone started out with Extreme(D3) drought over all but the far northern areas which were in Severe(D2) drought. By the end of the month, the west was in Extreme(D3) drought and the east was in Severe(D2) drought.

Drought, Southern Hudspeth Highlands

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Southern Hudspeth Highlands forecast zone
Reported by
Drought Monitor
Coordinates
31.456, -105.386 (the zone’s center; the record gives no point)

The entire zone went from Extreme(D3) drought to Severe(D2) drought.

Drought, Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties forecast zone
Reported by
Drought Monitor
Coordinates
31.612, -105.810 (the zone’s center; the record gives no point)

The entire zone went from Extreme(D3) drought to Severe(D2) drought. The Tornillo Cooperative Observer reported 0.46 inches of precipitation which was 0.99 inches below normal.

Drought, Rio Grande Valley of Eastern Hudspeth County

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Rio Grande Valley of Eastern Hudspeth County forecast zone
Reported by
Drought Monitor
Coordinates
31.456, -105.386 (the zone’s center; the record gives no point)

The entire zone went from Extreme(D3) drought to Severe(D2) drought.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2025Every state in 2025This day in weather historyWarnings in Texas, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1289545, 1289546, 1289548, 1289549, 1289550, 1289551, 1289552.